Best Moisturizer and Sunscreen for Accutane Dryness

Written by on December 7, 2007 in Accutane and Roaccutane, Acne Treatments with 6 Comments

roaccutane

From: Linda Sy MD
Date: Thu, 28 Oct 1999 00:40:39

Hello Marya,

It is not uncommon for some patients to get worse during the first month of rx with accutane. This usually gets better as the treatment continues. Treatment duration generally lasts 4 months with variation in diff patients. If you continue to get much worse, I suggest you contact your dermatologist and let him/her know this. Occasionally, a patient may have to be given a short course (1 week) of oral cortisone to break this severe inflammatory cystic flare. Accutane does cause patients to have a flushed look but this gradually fades after discontinuation of rx.

One of the uncomfortable side effects of accutane is dryness and this may also cause your skin to feel tight, cracked & inflamed. You may wish to use some heavy duty greasing up, such as vaseline or if you don’t like the greasiness, you can apply some oil on your skin. We carry a Moisturizing Oil for Face & Body which might help you during this stage of your rx. Or, you can ask your derm for recommendation. Effective moisturization will remedy the dryness and soothe the skin.

Be sure to wear a moisturizing sunscreen with SPF 30 when out in the elements as accutane also causes one to be highly photosensitive. We have a product called Recreational Sunscreen SPF 30 that you might sample. Accutane does help seborrheic dermatitis, in my experience. Re reducing your dosage to 20 mg per day, that may be a good option in order to reduce your side effects – bring this up with your doctor.

The possible effect of stopping your rx early, is that you may not get the long-term benefit of accutane and may get recurrence. However, there are occasions when patients are so uncomfortable that I have had them stop the accutane for a period of time; then resume once they got some relief.

Linda Sy M.D.
Linda Sy Skin Care

—–Original Message—–

From: Marya Tietz
Date: Tuesday, October 26, 1999 6:38 PM
Subject: Accutane treatment for rosacea

Dr. Sy (and group)-

I was diagnosed with rosacea and seborrhea dermatitis in early 1999 although I believe I have had rosacea for several years. I am middle-aged and going through menopause. Because I also have some seborrhea hyperplasia and milia, my dermatologist prescribed 40 mg accutane. One week after I began taking accutane, I was hiking in New England and the weather turned cold and windy. I broke out across my cheeks and chin. The chin was cystic nodules, something new. This was by far the worst breakout I have experienced.

In addition to the accutane, I use metrogel on my nose and forehead and noritate on the rest of my face. I have now been on accutane four weeks, my skin is no better, and its condition is bone dry and burning although I moisturize constantly.

My questions for you are:

  • If accutane reduces sebum production and shrinks sebaceous glands, why am I breaking out so badly?
  • Accutane is supposed to be anti-inflammatory? Why is my face so inflamed?
  • Is accutane supposed to help seborrhea dermititis? Mine is at the hairline and is very irritated.
  • Can a dosage of 20 mg. be effective if the 40 mg. is too strong? I have heard that the European method of administering accutane is 20 mg. over a longer period of time. Does this work for rosacea?
  • Is 4 weeks too early to tell the effectiveness of accutane?
  • Are there adverse effects if you stop treatment early?
  • Does accutane help milia? I have read it reduces keritinization but continue to get milia.

My skin is so irritated that I am unable to use make-up. Do you have any suggestions?

I appreciate any advice and suggestions you can provide.

Thank you very much,
Marya

Featured Products

Related Articles

Read more about: accutane, moisturizers, sunscreens

About the Author

About the Author: David Pascoe started the Rosacea Support Group in October 1998. .

Follow Rosacea Support

Subscribe via RSS Feed Connect on Pinterest Connect on Google Plus

6 Reader Comments

  1. Max says:

    Are you insane?? Applying “grease” to one’s face is NOT conducive to getting rid of acne.

  2. David Pascoe says:

    Hi Max,

    Dr. Sy doesn’t suggest using grease at all. Vaseline is one suggestion, but if that excellent protectant isn’t suitable then she suggests a moisturizing oil that contains Hybrid safflower oil, jojoba oil, petrolatum, phenyl trimethicone, soy sterol, propyl paraben and peg-4 dilaurate. The safflower oil and jojoba oil blend in really well and don’t feel greasy but give great moisturisation. Here is another quote from her product:

    “a unique blend of jojoba and safflower oil, which forms a protective barrier to seal in moisture when applied to wet skin following a shower or bath. It is light in texture, non-acnegenic, fragrance-free and contains a minimum of chemicals. It is suitable for use on face and body. If applied as directed, it leaves skin feeling soft, smooth and not greasy. Use as a soothing lubricant to relieve irritated, inflamed skin all year round.”

    So as you can see she has tested it and found it to not cause acne itself.

    I use a vaseline based, spf 30 lip balm everyday just to keep my lips from drying out – and I love it. I’m not taking accutane, but this is great for my lips anyway.

    davidp.

  3. Mia says:

    Hi, I just recently started taking Accutane. My Dr. prescribed 20mg each day with a meal; she did not mention anything about increasing the mg per day. I am wondering how much time will it take until I start seeing some results. I have been taking the pill for 14 days now and I’m starting to get the dryness and the red spots.
    Thank you for your help!

  4. john says:

    Will accutane cure seborric dermititus?

    thanks

  5. David Pascoe says:

    According to http://www.aafp.org/afp/20000501/2703.html

    “As a last resort in refractory disease, sebosuppressive agents such as isotretinoin (Accutane) may be used to reduce sebaceous gland activity.”

    As accutane does suppress the actions of the sebaceous glands, it may help.

    davidp.

  6. KEVIN says:

    20 YEARS LATER I NEED ANOTHER TREATMENT OF ACCUTANE DUE TO MILD BREAKOUTS ,,MY DOCTOR SUGGESTED A LOW DOSE 40 MGS ,,I WEIGH 140 OF ACCUTANE ,WILL 40MGS BE SUFFICIENT ENOUGH TO CLEAR ME UP ,IF IM GOING TO TAKE THIS FOR 4 MONTHS I WANT TO MAKE SURE ITS GOING TO WORK ON A LOW DOSAGE ,THANKS

Leave your comment here

Top

Subscribe to Rosacea News

Enter your email address to receive the latest news about rosacea in your inbox.